Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2017, 3:47 PM EDT for Armstrong County, Butler County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 3:47 PM EDT (19:47 UTC)
- Expired
- Aug 19, 2017, 4:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:09 PM EDT | TSTM WND DMG | 1 N Sarver, PA | SEVERAL TREES DOWN ON WIRES IN BUFFALO TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WUUS51 KPBZ 191947
SVRPBZ
PAC005-019-192015-
/O.NEW.KPBZ.SV.W.0178.170819T1947Z-170819T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
347 PM EDT SAT AUG 19 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Butler County in west central Pennsylvania...
Southwestern Armstrong County in west central Pennsylvania...
* Until 415 PM EDT.
* At 347 PM EDT, a severe thunderstorm was located over Oak Hills, or
near Butler, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Butler... Kittanning...
Homeacre-Lyndora... Shanor-Northvue...
Meridian... Ford City...
Meadowood... Oak Hills...
Sarver... Freeport...
West Kittanning... Saxonburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 8000 4091 7997 4087 7935 4066 7939
TIME...MOT...LOC 1947Z 275DEG 43KT 4081 7989
HAIL...1.00IN
WIND...60MPH
$$
CL2 follow-up statements
240
WWUS51 KPBZ 192004
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
404 PM EDT SAT AUG 19 2017
PAC005-019-192015-
/O.CON.KPBZ.SV.W.0178.000000T0000Z-170819T2015Z/
Butler PA-Armstrong PA-
404 PM EDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN BUTLER AND SOUTHWESTERN ARMSTRONG COUNTIES...
At 404 PM EDT, a severe thunderstorm was located near Sarver, or 7
miles southeast of Butler, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Butler... Kittanning...
Homeacre-Lyndora... Shanor-Northvue...
Meridian... Ford City...
Meadowood... Oak Hills...
Sarver... Freeport...
West Kittanning... Saxonburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 8000 4091 7997 4087 7935 4066 7939
TIME...MOT...LOC 2004Z 278DEG 26KT 4080 7976
HAIL...1.00IN
WIND...60MPH
$$
CL903
WWUS51 KPBZ 192013
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
413 PM EDT SAT AUG 19 2017
PAC005-019-192023-
/O.EXP.KPBZ.SV.W.0178.000000T0000Z-170819T2015Z/
Butler PA-Armstrong PA-
413 PM EDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER AND
SOUTHWESTERN ARMSTRONG COUNTIES WILL EXPIRE AT 415 PM EDT...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM EDT for
west central Pennsylvania.
LAT...LON 4072 8000 4091 7997 4087 7935 4066 7939
TIME...MOT...LOC 2013Z 275DEG 43KT 4079 7968
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:25 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 19, 2:25 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 225 PM EDT Sat Aug 19 2017 .SYNOPSIS... Thunderstorms will accompany the encroachment of a cold front this afternoon and early evening. && .NEAR TERM /THROUGH TONIGHT/... The late afternoon update featured further adjustments to near term POPs as per the latest radar and high res model trends. Insolation in the wake of morning clouds and weak convection has destabilized the Upper Ohio airspace under an encroaching upper trough. Given the available boundary layer moisture with that warming, convection is likely to continue developing along the associated weak surface reflection/reinforcing front emerging off the Great Lakes. Pockets of dry aloft with marginal shear are expected to maintain severe potential for wind gusts and hail until passage of the system early this evening. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Building high pressure in the wake of the aforementioned system will result in a dry and seasonable Sunday with slightly lower dewpoints/humidity. Warm, moist advection with flat ridging in advance of a midwestern shortwave as per the latest model solutions indicate increased humidity with a rapid temperature moderation above the averages for Monday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The aforementioned midwest trough/associated front are likely to provide the next precip chance by Tuesday. Eastern CONUS troughing is then forecast to support temperatures a few degrees under the averages for the remainder of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Numerous thunderstorms can be expected as a cold front crosses the region this afternoon/early evening. VCTS and tempo TS were included for terminals with the most likely timing. VFR will return in the wake of the showers and thunderstorms, although with clearing and winds calming, some pre-dawn fog could develop. This will likely be dependent on the extent and amount of rainfall this evening. Surface flow will generally remain from the west at 10kts with occasional gusts to 15kts. Winds will then calm tonight as high pressure begins to build in. .Outlook... Widespread restriction potential returns with a late Tue/early Wed cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 19, 2:47 PM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 247 PM EDT Sat Aug 19 2017 MDZ001-WVZ012-021-509>514-201900- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 247 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-201900- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 247 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 19, 2:27 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
227 PM EDT SAT AUG 19 2017
OHZ048-057-191900-
Coshocton-Muskingum-
227 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN COSHOCTON AND NORTHERN MUSKINGUM COUNTIES...
At 227 PM EDT, a strong thunderstorm was located near Frazeysburg, or
15 miles west of Coshocton, moving east at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Coshocton... West Lafayette...
Dresden... Frazeysburg...
Conesville... Plainfield...
Otsego... New Guilford...
Cooperdale...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4030 8219 4035 8172 4015 8171 4015 8172
4008 8172 4011 8219 4024 8218 4024 8220
TIME...MOT...LOC 1827Z 267DEG 28KT 4021 8214
FriesLocal storm report, Aug 19, 2:47 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 3 WSW NEW PHILADELPHIA 40.47N 81.49W
08/19/2017 M1.75 INCH TUSCARAWAS OH SOCIAL MEDIA
0221 PM HAIL 3 WSW NEW PHILADELPHIA 40.47N 81.50W
08/19/2017 M1.00 INCH TUSCARAWAS OH TRAINED SPOTTER
0226 PM HAIL NEW PHILADELPHIA 40.49N 81.44W
08/19/2017 E1.00 INCH TUSCARAWAS OH PUBLIC
&&
EVENT NUMBER PBZ1702015
EVENT NUMBER PBZ1702016
EVENT NUMBER PBZ1702017Special weather statement, Aug 19, 3:32 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 332 PM EDT SAT AUG 19 2017 OHZ039-049-192000- Tuscarawas-Harrison- 332 PM EDT SAT AUG 19 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT CENTRAL HARRISON AND SOUTHEASTERN TUSCARAWAS COUNTIES... At 332 PM EDT, a strong thunderstorm was located near Freeport, moving east at 25 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Cadiz... New Athens... Tippecanoe... Stillwater... Deersville... Clendening Lake... Tappan Lake... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4026 8139 4037 8140 4036 8092 4017 8096 TIME...MOT...LOC 1932Z 283DEG 22KT 4030 8127 Fries
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 50 min |
| Aug 19, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 46 min |
| Aug 19, 3:16 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 44 min |
| Aug 19, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Westmoreland | 51 min |
| Aug 19, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 41 min |
| Aug 19, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 43 min |
| Aug 19, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 39 min |
| Aug 19, 4:43 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 32 min |
| Aug 19, 4:46 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 44 min |
| Aug 19, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 28 min |
| Aug 19, 5:07 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Westmoreland | 53 min |
| Aug 19, 5:16 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington, Westmoreland | 44 min |
| Aug 19, 5:34 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.